Heartbreaking Case of Acetaminophen Poisoning

S. Jacob, P. Cherian, C. Preusz, R. Kovacs
2008 Circulation  
A 23-year-old woman was brought to the emergency room after ingesting 50 g of acetaminophen. Her blood acetaminophen level was 158 mg/L, and she later developed fulminant hepatic failure. Sixty-three hours after ingestion, ECG displayed signs suggestive of acute ischemic injury ( Figure 1A) . Serum enzymes revealed a Troponin-I of 227.2 ng/mL. The patient's declining clinical status precluded a cardiac catheterization study. She died within 72 hours of admission in spite of orthotopic liver
more » ... rthotopic liver transplantation. Autopsy revealed normal patent coronary arteries, and cardiac tissue histology displayed patchy subendocardial necrosis and hemorrhage in the ventricles and septum ( Figure 1B and 1C) probably due to direct acetaminophen toxicity although functional coronary ischemia may also have played a role. The time of injury was estimated at 24 to 72 hours prior, which corresponded with the ECG abnormalities. Interestingly, the 2-dimensional echocardiogram of our patient demonstrated an interventricular septal thickness of 13 mm (normal, 6 to 11 mm) in the acute phase and its resolution within Ϸ48 hours (follow-up echocardiogram showed a 9-mm interven- Figure 1 . A, Twelve-lead ECG with ST elevation in V1 to V3 and ST depression and T-wave inversion in V4 to V6. B, Low-power histology of the interventricular septal tissue using hemotoxylin and eosin stain. Note the subendocardial tissue showing areas of hemorrhage (arrow head), ongoing coagulation necrosis (arrow) with interstitial edema, myocyte hypereosinophilia, loss of nuclei, striations, and interstitial neutrophilic infiltrate, C. High-power magnification of the same area. These changes suggest a 1-to 3-day-old infarct.
doi:10.1161/circulationaha.108.779520 pmid:18824649 fatcat:go6zxg77sfbydnpdmtdh7cxyve